Missouri, 2022

Hail and Damaging Wind in Missouri, May 15, 2022

May 15, 2022 · NWS PAH · 4 events in 4 counties and zones

Clusters of strong to severe thunderstorms accompanied a cold front as it moved southeast across southeast Missouri. The lack of stronger vertical wind shear limited storm organization, favoring a predominantly multicellular storm mode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of strong to severe thunderstorms accompanied a cold front as it moved southeast across southeast Missouri. The lack of stronger vertical wind shear limited storm organization, favoring a predominantly multicellular storm mode. Even so, a few large hail events and a damaging downburst were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 12:15 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 15, 12:15 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
115 PM CDT Sun May 15 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 115 PM CDT Sun May 15 2022

All Cams and short res modeling in some form or fashion bring the
cold front in this evening, and initiate showers/storms
along/ahead of it. There is a Slight risk svr for nearly the
entire FA, w/only portions of Carter-Ripley counties attendant to
the main Enhanced risk with the active portion of the system to
the west. Given the residing heat/humidity/instability, the
focusing mechanism of the front with the steepening lapse rates as
the system is driven thru will be enough to keep this svr
potential for wind/hail going even after the peak heating hours,
or at least until the fropa itself. Residual showers may continue
a few hours w/lower clouds until the drier/cooler air can work in
later tonight and esp tmrw. Dew points really nose dive thru the
50s and even into the upper 40s tmrw pm...should be a pleasant
reprieve from the recent summer like heat-humidity.

Despite some indication of western-fringe peripheral pops
potential Tuesday, we think the day is nice for the bulk of, if
not the entirety of the FA, as the high pressure ridge axis shifts
eastward across the area. As it does so, return flow southerlies
start to warm sector again, and this is where that western-fringe
pop starts to appear, as dew points begin to nudge upward. A
little better chances come in late that night, as developing storm
system energy from the Plains begins to assist in the pcpn
development of the warm sector.

.LONG TERM...(Wednesday through Saturday)
Issued at 115 PM CDT Sun May 15 2022

As the warm sector boundary lays out somewhere along/just north of
the FA during the mid week period, a more active zonal flow
pattern will shoot (off and on) pieces of energy overtop the
boundary. This will result in daily pops returning to the
forecast, with higher pops closer to the boundary (north) and
lower pops, further away (south).

By the end of the week, Central U.S. ridging and Eastern U.S.
troffing long waves are realized via a pattern shift...with the
Bermuda High driving the Eastern ridging offering an increasing
influence upon our forecast. While the NBM is loathe to rid us
completely of pops, it does mininimize them, at least Thursday
night into Friday, until the long wave trof develops and pushes
another cold front into the Mississippi Valley next weekend. Pops
spike again with that front, as the influence of the ridge is
lessened upon its (whole system) eastward progression.

With respect to temps/humidity, a return to muggy summer like
conditions is slated with highs in the mid-upper 80s, and lows
and dew points in the mid 60s-lower 70s, until the cold fropa
early next weekend. It will offer another pleasant reprieve to
the 70s/50s.

&&

.AVIATION...
Issued at 115 PM CDT Sun May 15 2022

Expect developing diurnal cu bases in the 4-5K FT AGL range, but
high clouds will spread overtop as the afternoon wears into the
evening with an approaching weather system. This system's cold
front will induce scattered shower/thunderstorm chances from late
this afternoon/early this evening, into the early overnight
hours, before making passage and diminishing pcpn chances from
northwest to southeast with cooler/drier air infiltration. Some
MVFR bases/cigs are possible on the cold side of the boundary, at
least for 3-4 hours, before a more complete clear-out is expected
with high pressure building in/across the area tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 15, 12:33 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
133 PM CDT Sun May 15 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
133 PM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe storms with damaging winds, large hail,
and isolated tornadoes are possible late this afternoon into this
evening. Locally heavy rainfall and lightning will be more
commonplace storm hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms returns for the Tuesday night through
Saturday time frame. A few stronger storms are possible, with
isolated hail and strong wind gusts the primary hazards. Most
storms will have heavy rain and lightning hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

The radar

The St Louis radar (KLSX), 185 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
May 15, 1:43 PM CST
Where
Carter County, 7 mi ENE of Van Buren Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.039, -90.883

Hail, Wayne

When
May 15, 2:23 PM CST
Where
Wayne County, 4 mi NNW of Greenville
Measured
1 in hail
Reported by
Public
Coordinates
37.184, -90.498

Hail, Ripley

When
May 15, 2:50 PM CST
Where
Ripley County, 4 mi NNE of Doniphan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.673, -90.792

Thunderstorm Wind, Stoddard

When
May 15, 3:50 PM CST
Where
Stoddard County, 2 mi W of Essex
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.820, -89.886

A power pole was snapped on County Road 731 just south of U.S. Highway 60. Other poles in the area were reported to be leaning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017456, 1017457, 1017458, 1017455.